A 44-year-old man with a background of heroin injection drug use was referred to the ear, nose and throat team with a sore throat and dysphagia. He was treated with intravenous antibiotics and steroids for suspected uvulitis. He developed progressive bulbar weakness and symmetrical descending weakness of the upper extremities over a 12-hour period and was intubated prior to transfer to the intensive care unit.
Botulinum heptavalent antitoxin was administered, and subsequent PCR assay confirmed Clostridium botulinum neurotoxin B from his most recent injection site. He was found unconscious on the ward 3 days following extubation. Postmortem confirmed he died from heroin intoxication.
This case highlights the importance of considering wound botulism in injection drug users presenting with unexplained weakness, particularly of the lower cranial nerves. Botulism is not characteristically associated with signs of localised or systemic infection in contrary to other bacterial complications of injection drug use.
- botulinum toxin
- drugs misuse (including addiction)
Statistics from Altmetric.com
Contributors LQL: conception of paper, primary author of manuscript; AC: editing of manuscript; AS: editing of manuscript.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Next of kin consent obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.